Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Letter to the Editor
2015:81:2;214-216
doi: 10.4103/0378-6323.152310
PMID: 25751355

Recalling the recall phenomenon

Sharmila Patil, Nitin Nadkarni, Snehal Shende
 Department of Dermatology, Venereology and Leprosy, Dr. D. Y. Patil Hospital, Sector 5, Nerul, Navi Mumbai, India

Correspondence Address:
Sharmila Patil
B -2 ,603, Vikas Complex, M.D. Joshi Road, Thane(W), Maharashtra
India
How to cite this article:
Patil S, Nadkarni N, Shende S. Recalling the recall phenomenon. Indian J Dermatol Venereol Leprol 2015;81:214-216
Copyright: (C)2015 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

"Radiation recall dermatitis" (RRD) is defined as a "recall" of dermatitis by the skin at the site of previous radiation exposure, in response to administration of certain drugs. It is an acute inflammatory reaction confined to previously irradiated areas and remains a poorly understood phenomenon. [1]

A 62-year-old man presented with an undiagnosed chronic generalized skin disease since 20 years along with inguinal swelling since a month. There was history of whole body narrow band UVB (NB-UVB) received for 2 months in November 2012. A skin biopsy revealed dermal infiltrate with epidermotropism with multiple atypical cells [Figure - 1]. Immunohistochemistry of the lymph node was positive for CD30, CD15 (focal), and  leucocyte common antigen (LCA), and oncogene B cell (Pax-5, Oct-2, Bob-1) activity was negative. In situ hybridization of Epstein-Barr virus (EBV RNA) was negative. A final diagnosis of large anaplastic non Hodgkin′s lymphoma was made. Chemotherapy was started with five cycles of CHOP (cyclophosphamide, hydroxydaunorubicin, prednisolone) at an interval of 21 days and gemcitabine, dexamethasone and cisplatin (GDP) salvage therapy.

Figure 1: Abnormal T lymphocytes with epidermotropism (H and E, ×40)

During the second cycle of GDP salvage therapy in March 2013, the patient noticed erythema and moist desquamation, mostly over the skin folds and the trunk. These areas were the same sites where NB-UVB was given earlier. A diagnosis of gemcitabine-induced radiation recall dermatitis Grade 2 was made [Table - 1] and [Figure - 2]. Chemotherapy was stopped and parenteral corticosteroids were given, after which the patient showed significant improvement. However, he developed multiple nodules over his extremities. He was diagnosed to be resistant to chemotherapy and was treated with total skin electron beam therapy (TSET) (6 MeV, 120 cGy) in September 2013. Soon after starting therapy, the patient developed a severe eczematous reaction with painful erosions, necrotic ulcerations and severe edema over the trunk, groin and extremities. This was considered as a re-appearance of radiation recall dermatitis grade 4. He was treated with emollients and non steroidal anti-inflammatory drugs [Figure - 3]. The patient was advised to continue total skin electron beam therapy with interruptions but he could not tolerate therapy. He developed multiple deep seated necrotic ulcers and eventually succumbed.

Figure 2: Grade 2 radiation recall dermatitis
Figure 3: Grade 4 radiation recall dermatitis
Table 1: Common toxicity criteria for grading radiation recall dermatitis [3],[4],[5]

First described in 1959 by D′Angio in connection with actinomycin D, [2],[3] radiation recall is commonly seen with chemotherapeutic drugs, UV radiation, and megavoltage radiation therapy. [3],[4],[5]

Vascular damage, epithelial stem cell inadequacy or sensitivity, and idiosyncratic drug hypersensitivity are the probable pathogenic factors. [2],[3],[5] The time interval between radiotherapy and radiation recall dermatitis ranges from 7 days to 15 years. If the interval is short, the reaction is severe. It is sometimes difficult to differentiate between radiosensitization (in which the use of a drug makes the tumor cells more sensitive to radiation) from radiation recall dermatitis. [2],[3],[5]

In our case, the patient was subjected to narrow band UVB therapy in the initial phase of chemotherapy. This could have been a triggering factor. With the administration of gemcitabine, a reaction was initiated which was rather mild (Grade 2). Although that drug was stopped, total skin electron beam therapy was started, which triggered a very severe radiation recall reaction (Grade 4) that could have been a factor in the patient′s death. Dermatologists must be aware of the existence of this phenomenon in their patients who are receiving non-ionizing radiation therapy and it is also important to be vigilant while giving phototherapy.

References
1.
Hird AE, Wilson J, Symons S, Sinclair E, Davis M, Chow E. Radiation recall dermatitis: Case report and review of literature. Curr Oncol 2008;15:53-62.
[Google Scholar]
2.
Camidge R, Price A. Characterizing the phenomenon of radiation recall dermatitis. Radiother Oncol 2001;59:237-45.
[Google Scholar]
3.
Caloglu M, Caloglu VY, Alas RC, Saynak M, Karagol H, Uzal C. An ambiguous phenomenon of radiation and drugs: Recall reactions. Onkologie 2007;30:209-14.
[Google Scholar]
4.
Burris HA 3 rd , Hurtig J. Radiation recall with anticancer agents. Oncologist 2010;15:1227-37.
[Google Scholar]
5.
Azria D, Magné N, Zouhair A, Castadot P, Culine S, Ychou M, et al. Radiation recall: A well-recognized but neglected phenomenon. Cancer Treat Rev 2005;31:555-70.
[Google Scholar]

Fulltext Views
426

PDF downloads
146
Show Sections